Alert archive / Wyoming / Winter Storm Warnings in 2017
Winter Storm Warning 11, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Apr 21, 2017, 5:20 AM MDT for Albany County, Laramie County, Wyoming. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 2017, 5:20 AM MDT (11:20 UTC)
- Expired
- Apr 21, 2017, 1:40 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 7:00 AM MDT | HEAVY SNOW 9 | 4 Se Buford, WY | WATER CONTENT 1.43. SNOW FALL 10.6 INCHES. SNOW DEPTH 9 INCHES. |
| Apr 21, 7:00 AM MDT | HEAVY SNOW 10.6 | 4 Se Buford, WY | WATER CONTENT 1.43. SNOW FALL 10.6 INCHES. SNOW DEPTH 9 INCHES. |
| Apr 21, 8:00 AM MDT | SNOW 2 | 7 Ne Cheyenne, WY | WATER CONTENT 1.10. SNOW FALL 2.0 INCHES. SNOW DEPTH 2 INCHES. |
| Apr 21, 8:00 AM MDT | SNOW 3 | 4 Se Laramie, WY | WATER CONTENT 0.43 INCES. SNOW FALLL 4.5 INCES. SNOW DEPTH 3 INCHES. |
| Apr 21, 8:00 AM MDT | SNOW 3 | 4 Se Laramie, WY | WATER CONTENT 0.43 INCHES. SNOW FALL 4.5 INCHES. SNOW DEPTH 3 INCHES. |
| Apr 21, 8:30 AM MDT | HEAVY SNOW 8 | 23 W Cheyenne, WY | IN CURT GOWDY STATE PARK. RELAYED BY KGWN METEOROLOGIST |
| Apr 21, 9:28 AM MDT | SNOW 5 | 20 W Cheyenne, WY | STILL SNOWING |
| Apr 21, 9:30 AM MDT | SNOW 4 | 21 W Cheyenne, WY | STILL SNOWING PRETTY GOOD. SOME MELTING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140 WWUS45 KCYS 211120 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 520 AM MDT Fri Apr 21 2017 ...ACCUMULATING SNOW RETURNS TO HIGHER ELEVATIONS OF SOUTHEAST WYOMING TONIGHT AND FRIDAY... WYZ116-211930- /O.UPG.KCYS.WW.Y.0020.000000T0000Z-170422T0000Z/ /O.NEW.KCYS.WS.W.0011.170421T1120Z-170422T0000Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 520 AM MDT Fri Apr 21 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... The National Weather Service in Cheyenne has issued a Winter Storm Warning for heavy snow, which is in effect until 6 PM MDT this evening. The Winter Weather Advisory is no longer in effect. * TIMING...Snow, heavy at times will continue through the morning hours. Snow will begin tapering off during the afternoon. * TOTAL SNOW ACCUMULATIONS...5 to 7 inches with locally higher amounts possible. * WINDS/VISIBILITY...Southeast to East winds around 15 mph. Visibility will be reduced to a quarter of a mile at times in snow showers. * IMPACTS...Hazardous travel likely due to snow covered roads and low visibility along the higher elevations of Interstate 80 west of Cheyenne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel...keep an extra flashlight... food...and water in your vehicle in case of an emergency. && $$ WYZ112-114-211930- /O.CON.KCYS.WW.Y.0020.000000T0000Z-170422T0000Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 520 AM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Snow showers will early Friday across the mountains of southern Wyoming, tapering off in coverage during the afternoon on Friday. * TOTAL SNOW ACCUMULATIONS...6 to 10 inches for the higher elevations of the Snowy and Sierra Madre Ranges. 3 to 6 inches of snowfall is expected for the South Laramie Range between Laramie and Cheyenne, including higher elevations of Interstate 80. * WINDS/VISIBILITY...Southeast to East winds around 15 mph with gusts to around 25 mph. Visibility will be reduced to less than a half mile at times in snow showers. * IMPACTS...Hazardous travel likely due to snow covered roads and low visibility along the higher elevations of Interstate 80 west of Cheyenne. Those planning outdoor recreation in the mountains should be prepared for snowy conditions and low visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$ WYZ115-211930- /O.CON.KCYS.WW.Y.0020.000000T0000Z-170421T2100Z/ Laramie Valley- Including the cities of Bosler and Laramie 520 AM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * TIMING...snow showers will continue through Friday morning across the Laramie Valley, tapering off in coverage during the afternoon on Friday. * TOTAL SNOW ACCUMULATIONS...2 to 5 inches of snow. * WINDS/VISIBILITY...North winds around 15 mph. Visibility will be reduced to less than a half mile at times in snow showers. * IMPACTS...Hazardous travel likely due to snow covered roads and low visibility along Interstate 80 through the Laramie Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads and limited visibilities...and use caution while driving. && $$
1 follow-up statement
736 WWUS45 KCYS 211940 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 140 PM MDT Fri Apr 21 2017 ...ADDITIONAL LIGHT SNOWS EXPECTED OVER THE AREA THROUGH TONIGHT WITH BLACK ICE POSSIBLE AS WELL... WYZ116-221000- /O.CAN.KCYS.WS.W.0011.000000T0000Z-170422T0000Z/ /O.NEW.KCYS.WW.Y.0021.170421T1940Z-170422T1400Z/ South Laramie Range- Including the cities of Buford, Pumpkin Vine, and Vedauwoo 140 PM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MDT SATURDAY... ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Cheyenne has issued a Winter Weather Advisory for snow, which is in effect until 8 AM MDT Saturday. The Winter Storm Warning has been cancelled. * TIMING...Through early Saturday morning. * TOTAL SNOW ACCUMULATIONS...An inch or two additional accumulation possible but areas of black ice also expected. * WINDS/VISIBILITY...Light winds with visibilities around a mile at times in snow showers. * IMPACTS...Hazardous travel likely due to snow showers and potentially icy areas from freezing of water from earlier snowfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads...black ice and limited visibilities...and use caution while driving. && $$ WYZ112-114-212045- /O.CAN.KCYS.WW.Y.0020.000000T0000Z-170422T0000Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 140 PM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Cheyenne has cancelled the Winter Weather Advisory. Additional light snow is expected through tonight but additional accumulations are expected to be light. $$ WYZ115-212045- /O.CAN.KCYS.WW.Y.0020.000000T0000Z-170421T2100Z/ Laramie Valley- Including the cities of Bosler and Laramie 140 PM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... The National Weather Service in Cheyenne has cancelled the Winter Weather Advisory. Some additional light snow is expected through tonight but additional accumulations should be light. $$ WYZ117-221000- /O.NEW.KCYS.WW.Y.0021.170421T1940Z-170422T1400Z/ South Laramie Range Foothills- Including the cities of Whitaker, Federal, and Horse Creek 140 PM MDT Fri Apr 21 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MDT SATURDAY... The National Weather Service in Cheyenne has issued a Winter Weather Advisory for snow, which is in effect until 8 AM MDT Saturday. * TIMING...Through early Saturday morning. * TOTAL SNOW ACCUMULATIONS...An inch or two additional accumulation possible but areas of black ice also expected. * WINDS/VISIBILITY...Light winds with visibilities around a mile at times in snow showers. * IMPACTS...Hazardous travel likely due to snow showers and potentially icy areas from freezing of water from earlier snowfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. Be prepared for snow covered roads...black ice and limited visibilities...and use caution while driving. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Apr 21, 5:10 AM MDT, 10 minutes earlier.
Area forecast discussion, Apr 21, 5:10 AM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
510 AM MDT Fri Apr 21 2017
.SHORT TERM...(Today through Saturday night)
Issued at 300 AM MDT Fri Apr 21 2017
Strong shortwave over western CO will close off briefly over
northeastern CO early this morning before sliding quickly eastward
into KS during the afternoon. A second shortwave will dive
southeastward and across the area this evening.
Still expect a period of heavy precipitation rates early this
morning especially just north of the track of the mid level
circulation where the best deformation/frontogenesis and upslope
flow will be focused. Snow levels currently around 7200 ft or so
based on radar and these should lower some more as the low levels
cool and precip rates increase. Current advisories look good
although can probably drop the Sierra Madre Range once the wave
passes early this morning. Best snow accumulations still look to
be 7000 ft or above. Not out of the question for the Cheyenne area
to see a burst of snow early this morning as heavier rates and
melt cooling may try to drive the snow level lower. Warm ground
temps should preclude much accumulation but could see 1 to 2
inches in grassy areas if it comes down hard enough.
Showers continue through the afternoon and evening hours tonight
especially over the mountains as the second shortwave passes.
Added in some mention of patchy fog tonight along the Cheyenne
Ridge and over the South Laramie Range as the ground should be
moist and the winds will be light upslope from the south or
southeast.
Saturday and Saturday night should start a clearing and drying
trend. Winds should become westerly on Saturday but remain
relatively light.
.LONG TERM...(Sunday through Thursday)
Issued at 300 AM MDT Fri Apr 21 2017
Unsettled week ahead as the west coast is open for Pacific systems
to move into the Rockies. Much needed rainfall to continue.
Starting off Sunday, we have a transitory shortwave ridge overhead
that should keep things relatively dry. Next frontal system begins
impacting Carbon County as early as Sunday night. Most of the
energy with this system should track across northern Wyoming, with
the south staying dry.
Another system quick on the heels of the first system looks to
stall along the Colorado/Wyoming border area Monday afternoon into
Tuesday. ECMWF has widespread precip over the area, while the GFS
is showing precip further north. Went more with the ECMWF
solution as the front stays pretty much along the state line. This
front finally shifts south on Wednesday for a brief break in
shower activity.
Both the GFS and ECMWF in good agreement on the next system that
looks to impact the area Thursday evening. GFS showing well over
two inches of precip with this system. ECMWF about half that on
rainfall, but very similar on placement. 700mb temperatures -5 to
-7C, so there definitely looks like a chance of moderate/heavy
snow for some areas.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 509 AM MDT Fri Apr 21 2017
LIFR to IFR ceilings and visibility this morning for Cheyenne and
Laramie where stronger dynamic forcing for precipitation is
expected through mid morning in snow showers. Farther east onto
the plains rain is slowly making its way eastward across the
southern Panhandle with IFR ceilings and visibility expected at
Sidney by 13Z, and MVFR ceilings expected for Alliance,
Scottsbluff and Chadron by 14Z.
&&
.FIRE WEATHER...
Issued at 138 AM MDT Fri Apr 21 2017
Wetting rain should occur over much of the area through today.
This should keep any fire weather concerns at bay through the
weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MDT this evening for WYZ112-
114-116.
Winter Weather Advisory until 3 PM MDT this afternoon for WYZ115.
NE...None.
&&
SHORT TERM...GCC/DEL
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...DELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:40 PM MDT | Winter Weather Advisory | CYS | Albany, Laramie | 13 hr |
Nearby
Winter Storm Warnings in Wyoming, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.